Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Taking Tylenol makes sleepy. Suggest alternative?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8418 Questions
Wanted to know if there is some pill I can take instead of Tylenol 4. It makes me sleepy. About the same strength but not the tiredness. Thank you
Posted Wed, 4 Sep 2013 in Medicines and Side Effects
Answered by Dr. Michelle Gibson James 52 minutes later
Brief Answer:
the tiredness is due to the codeine

Detailed Answer:
Hi, thanks for using healthcare magic

Tylenol 4 is a combination of acetaminophen 300mg and codeine 60 mg. The drowsiness is related to codeine which is in the opiate family.
All opiates have this potential side effect which would increase as the dose of the opiate increases.

You can either consider using tylenol 3 which has in 30 mg of codeine which should produce less drowsiness and add another pain killer from a different family of drugs such as NSAIDS (celebrex,arcoxia, naproxen, ketoprofen) or anticonvulsants.
Anti convulsants are used for pain treatment particular nerve related pain or neuralgia. They may also help with pain relief.
Some may also cause some drowsiness however.

Opiates are some of the stronger pain killers but all of them can cause drowsiness.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor